Medical and pharmaceutical advancements have helped increase the life span of many people around the world. Physicians now have access to Science-based medications and advanced diagnostic testing that can help manage, halt, or prevent many types of diseases.

However, advanced medicine could be a double-edged sword. While medications and prescriptions can help cure diseases and manage pain, there are times that these could cause more discomfort and health problems. 

Due to this, there are instances when adjustments in prescribed medications have to be implemented. This is done to prevent further health complications. Below is a list of common signs that can tell you that your meds and prescription should be adjusted by your doctor.

The Medication Has Caused Another Health Problem

Immunosuppressant drugs, like prednisone, may compromise your immune system and make you more susceptible to diseases. You may ask, what is prednisone or how does it work? It is a kind of steroid drug that slows or stops your immune system from triggering inflammation. 

Because your immune system is weakened, you need to follow special guidelines to further protect you from acquiring other health issues. However, if you think that you are experiencing different kinds of symptoms that are not related to your prior medical condition, then you need to communicate this to your doctor. 

Developing Depression Or Anxiety

Unfortunately, people with mental health conditions are often more likely to develop a second disorder.  A person may start developing symptoms of a different disorder even though they are doing well with their prescribed meds. For instance, if you have depression or if you have a history of being depressed, you may potentially acquire an anxiety disorder as well. 

A new disorder requires a different treatment plan. When this occurs, your doctor may advise adjustments to accommodate a new drug. Sometimes, your doctor might suggest that you should switch medicines entirely. If you start feeling apathetic, it is a sign that medication adjustments should be made. The issue could be due to high dosage, or you might need a different kind of drug that won’t clash with your other prescriptions (if any).

Your Symptoms Got Worse

While a majority of patients feel better with certain medications, some people would feel different. If you have observed that the symptoms you were feeling just got worse after taking meds, consult your doctor immediately. Your doctor may suggest a replacement or admit you for further testing as it may also be a case of misdiagnosis and you were given the wrong medication.

The Dosage is No Longer Effective

Sometimes, a drug would work wonderfully the first and second time you have used it. However, as time goes by, you might notice that the medication is not as effective as it used to. This may be a sign that you need to increase your drug dosage. When this occurs, do not attempt to increase it by yourself. Consult your doctor beforehand.

You Are Experiencing Adverse Side Effects

All drugs would have some kind of side effect, and your doctor might have already talked to you about this too. Fatigue, dry mouth, stomach problems, and migraine are common side effects of most meds. Some side effects are bearable, and they may eventually subside as the body becomes used to the medication. 

However, hostile side effects need immediate medical intervention. Medications for seizure usually have adverse side effects and must be monitored at all times. If you are feeling adverse side effects, call your doctor while your condition is still manageable.

The Bottom Line

Medications can save lives, but they are not always perfect. It can take a few trials and adjustments to find the right dosage and class of medicine for your body. Every person responds to different kinds of medications in unique ways. What worked for the other might not exactly work for you. That’s why you need to collaborate with your doctor.

Keep in mind that medications should make you feel better, and not make your symptoms worse. Don’t wait for your condition to drastically change, call your doctor right away if something is not right. 

Lastly, always double check that you are taking your meds in the right dosage and at the right time intervals as prescribed by your doctor. Not following the correct way of drinking meds could also cause side effects, allergy, and other complications.

Cite this article as:
Editorial Staff, "5 Signs You Might Need To Adjust Your Meds With Your Doctor," in Medicalopedia, January 6, 2021, [Permalink: https://www.medicalopedia.org/9502/5-signs-you-might-need-to-adjust-your-meds-with-your-doctor/].